Alert archive / Kentucky / Flash Flood Warnings in 1998

Flash Flood Warning 76, NWS Jackson, KY

June 22, 1998Martin County, Pike County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jun 22, 1998, 8:22 PM EDT for Martin County, Pike County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 1998, 8:22 PM EDT (00:22 UTC)
Expired
Jun 23, 1998, 12:25 AM EDT
In force
4 hr
Issued by
NWS Jackson, KY
Area
Whole counties

Counties Martin County, KY, Pike County, KY

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.4 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 1998-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 1998-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
1725 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 230024
FFWJKL
KYC095-133-159-195-230425-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
822 PM EDT MON JUN 22 1998

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HARLAN COUNTY IN SOUTHEASTERN KENTUCKY.
  LETCHER COUNTY IN SOUTHEASTERN KENTUCKY.
  MARTIN COUNTY IN EASTERN KENTUCKY.
  PIKE COUNTY IN SOUTHEASTERN KENTUCKY.

* UNTIL 1225 AM EDT.

* AT 820 PM EDT... SPOTTERS INDICATED A THUNDERSTORM WITH VERY HEAVY
  RAIN OVER MOST OF EASTERN KENTUCKY... MOVING SOUTHEAST AT 20
  MPH.

* THUNDERSTORMS WITH TORRENTIAL RAIN WILL MOVE ACROSS AREAS ALONG
  AND NEAR THE VIRGINIA BORDER. RAINFALL RATES MAY APPROACH 2
  INCHES IN ONE HOUR IN A FEW PLACES. THIS WILL CAUSE CREEKS TO RISE
  QUICKLY AND THEY WILL LIKELY OVERFLOW THEIR BANKS. IT WILL ALSO
  CREATE WATER COVERED ROADS.

DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN
AUTOMOBILES.

.END/INGRAM


&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 2:40 PM EDT, 5 hours 42 minutes earlier.

Area forecast discussion, Jun 22, 2:40 PM EDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
240 PM EDT MON JUN 22 1998

OUTFLOW BOUNDARY MOVING SOUTH THROUGH NE KY INITIATING CONVECTION OVER
CLARK/MONTGOMERY COUNTY. ANOTHER BOUNDARY SHOWING UP ON IR IN THE SE
MTNS WITH WEAKER SHOWERS POPPING UP. THE HEAVY DUTY STUFF REMAINS WITH
MCD MOVING INTO CNTL/SRN INDIANA. CONVECTION FURTHER SOUTH INTO SRN IL
APPEARS TO HAVE WEAKENED. THE OTHER WX STORY IS THE HOT TEMPS.
CUMBERLAND VLY READINGS ALREADY AROUND 90 DEGREES AT 18Z.

FOR THE SHORT TERM...WIDELY SCATTERD TSTMS TO CONTINUE INTO EARLY
EVENING AS ATMOSPHERE REMAINS UNSTABLE WITH LIS OF -5 TO -9. THESE
STORMS WILL BE SLOW MOVERS GIVEN WINDS UP TO 700 MB AT 20 KNOTS OR
LESS. NEXT PROBLEM IS WITH MCS. ETA SHOWS THE ASSOCIATED S/W WEAKENING
AS IT MOVES EAST ACRS UPPER OH VLY. LOOKING AT DYNAMICS AND
INSTABILITY PARAMETERS...APPEARS NRN HALF OF CWA WILL SEE BEST CHANCE
OF ANY TSTMS...50 POPS THIS EVENING AND OVERNIGHT WITH 30 POPS SOUTH
IN CUMBERLAND VLY. ETA IS SHOWING BEST LIFT COMING IN BETWEEN 06-12Z
TONIGHT. THINK CHC POPS IN ORDER FOR TUESDAY MORNING FOR ERN KY AS
STILL SOME UVM AROUND.

AFTER THIS S/W RIDES THROUGH...5H RIDGE BUILDS AND PLENTY OF HOT AND
HUMID WX CAN BE EXPECTED WITH LOW CHANCE OF PRECIP ON TUESDAY GIVEN K
INDICES FALLING BELOW 20. NEXT CHANCE OF RAIN COMES TUESDAY NIGHT INTO
WED AS WM FNT FROM NEXT SYS POKES INTO WRN KY WITH SOME LIFT
ASSOCIATED WITH IT.

AS FOR TEMPS...SEEMS FWC/FAN SOMEWHAT SIMILAR WITH FWC A LITTLE HOTTER
ON TUESDAY AND WEDNESDAY FOR LOZ. GENERALLY FOLLOWED NGM ON POPS.

THE FOLLOWING GUIDANCE IS FOR COORDINATION PURPOSES ONLY. OFFICIAL
FORECASTS CAN BE FOUND IN THE PRODUCT SDFZFPKY.

JKL  71/89/67/91  4302
LOZ  68/92/66/93  3202

WHP

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:22 PM EDTFlash Flood WarningJKLHarlan, Letcher4 hr

Nearby

Flash Flood Warnings in Kentucky, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.